MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA PEDICLE SCREW TWO-STEP REDUCER ENHANCED; SURGICAL INSTRUMENT FOR SPINE

MEDACTA INTERNATIONAL SA PEDICLE SCREW TWO-STEP REDUCER ENHANCED; SURGICAL INSTRUMENT FOR SPINE
Catalog Number 03.51.10.0182
Medical Device Problem Code Solder Joint Fracture (2324)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/09/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Visual inspection performed october the 30th, 2018 by the r&d project manager: one out of the four retaining pins (interface to the implant - pedicle screw head) are missing, due to failure of the welding.The cause of pin breakage can be excessive stress related to excessive reduction force applied and/or other forces (e.G.Lateral bending), or existing damage/deformation of the pin from a previous surgery.The instrument set includes backup instruments.Batch review performed on november 6, 2018: lot 1850157: (b)(4) items manufactured and released on 27 june 2018.No anomalies found related to the issue.To date, no similar event on the same lot has been registered.Additional components involved: pedicle screw 03.50.031 pedicle screw 7x45, lot 1820670: 150 items manufactured and released on 30 august 2017.Expiration date: 2023-08-19.No anomalies found related to the problem.To date,(b)(4) items of the same lot have been already sold without any similar reported event.Pedicle screw 03.50.031 pedicle screw 7x45, lot.1820671: 150 items manufactured and released on 7 august 2018.Expiration date: 24.07.2023-07-24.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold with a similar reported event (3 items involved).
 
Event or Problem Description
During surgery at l3-s1, the surgeon tried to insert the 6 pedicle screws with the two-step reducer enhanced.He was able to insert only 1 set screw and then the pin of the tip broke during the insertion at l4.The surgeon discovered the broken piece during the surgery.The two-step reducer broke while the surgeon was tightening either lot 1820670 or 1820671.No debris has fallen into the patient, the surgery has been completed with a back-up instrument.Because of this issue, the surgery was prolonged of 15 minutes.

Brand Name
PEDICLE SCREW TWO-STEP REDUCER ENHANCED
Common Device Name
SURGICAL INSTRUMENT FOR SPINE
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
MDR Report Key8041553
Report Number3005180920-2018-00861
Device Sequence Number1435258
Product Code LXH
UDI-Device Identifier07630971226418
UDI-Public7630971226418
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 11/06/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.51.10.0182
Device Lot Number1850157
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/30/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/09/2018
Initial Report FDA Received Date11/06/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age74 YR